Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 22, 2009

June 22, 2009 · NWS MRX · 18 events in 11 counties and zones

A boundary across the area triggered scattered severe thunderstorms across east Tennessee during the the morning hours and again in the afternoon. Damage reports were primarily for damaging thunderstorm winds, but a few hail occurrences were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered scattered severe thunderstorms across east Tennessee during the the morning hours and again in the afternoon. Damage reports were primarily for damaging thunderstorm winds, but a few hail occurrences were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 2:00 AM EST, 3 hours earlier.

Area forecast discussion, Jun 22, 2:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT MON JUN 22 2009

.SHORT TERM (TODAY AND TONIGHT)...REMAINS OF A STALLED FRONTAL
BOUNDARY CONTINUES TO BE STRETCHED NORTHWEST TO SOUTHEAST ACROSS THE
MRX CWA.  WITH THIS...WILL CONTINUE TO SEE CONVECTION DEVELOPING
ALONG IT AND PROVIDE OCCASIONAL SHOWER AND THUNDERSTORM ACTIVITY TO
THE AREA TODAY AND TONIGHT.  INITIALLY...MAIN TRACK WILL LIE ACROSS
THE CENTRAL PART OF THE CWA...THEN THROUGH THE DAY THE BOUNDARY MAY
SAG A BIT SOUTHWESTWARD.

.LONG TERM (TUESDAY THROUGH SUNDAY)...HIGH PRESSURE OVER THE CENTRAL
U.S. WILL STRENGTHEN EARLY IN THE EXTENDED...KEEPING THE SOUTHERN
APPALACHIAN REGION IN NORTH TO NORTHWEST FLOW ALOFT.  THE STALL
BOUNDARY OVER THE AREA WILL BECOME MORE NORTH TO SOUTH ORIENTED FOR
TUESDAY AND CONTINUE TO CARRY OCCASIONAL CONVECTION THROUGH THE
AREA.  THE BOUNDARY WILL SLOWLY DISSIPATE MID WEEK AS THE CENTRAL
U.S. RIDGE CONTINUES TO STRENGTHEN AND EXPAND EAST INTO OUR AREA.
THIS SHOULD SUPPRESS CONVECTION OVER OUR AREA AND LEAD TO GENERALLY
HOT AND DRY CONDITIONS ON WEDNESDAY. WEATHER EXPECTED TO BECOME
UNSETTLED ONCE AGAIN DURING THE LATTER PART OF THE EXTENDED AS THE
STRENGTH OF THE RIDGE DECREASE AND ANOTHER WEAKENING FRONTAL
BOUNDARY DROPS INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  94  72  92  70  92 /  30  20  20  10  10
KNOXVILLE AIRPORT, TN    90  70  89  67  88 /  40  30  20  10  10
OAK RIDGE, TN            92  69  91  68  90 /  40  30  20  10  10
TRI CITIES AIRPORT, TN   87  64  88  64  86 /  30  20  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 22, 4:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 22 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT MON JUN 22 2009 /430 AM CDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL
AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 2:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 AM EDT MON JUN 22 2009

TNZ035-067-220845-
MORGAN-ROANE-
346 AM EDT MON JUN 22 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING MORGAN AND ROANE
COUNTIES...

AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WARTBURG...MOVING SOUTHEAST AT 25
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17

The radar

The Knoxville radar (KMRX), 62 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
June 22, 5:00 AM EST to 5:10 AM EST
Where
Blount County, Walland
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.730, -83.820

Law enforcement personnel reported several trees downed by thunderstorm winds in Walland.

Thunderstorm Wind, Blount

When
June 22, 5:15 AM EST to 5:25 AM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.680, -83.750

Highway department personnel reported a few trees downed by thunderstorm winds in Townsend.

Thunderstorm Wind, Campbell

When
June 22, 1:00 PM EST to 1:10 PM EST
Where
Campbell County, 0.56 mi E of Red Ash
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.320, -84.220

Law enforcement personnel reported a few trees downed by thunderstorm winds near Caryville.

Thunderstorm Wind, Polk

When
June 22, 1:15 PM EST to 1:25 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
35.180, -84.650

Highway department personnel reported several trees downed by thunderstorm winds in and around Benton.

Thunderstorm Wind, Polk

When
June 22, 1:25 PM EST to 1:35 PM EST
Where
Polk County, 3.14 mi ESE of Benton Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
35.130, -84.580

Park service personnel reported one tree downed by thunderstorm winds west of Archville.

Thunderstorm Wind, Anderson

When
June 22, 1:30 PM EST to 1:40 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.090, -84.130

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds countywide. In addition, a home in Claxton was damaged by a falling tree from the wind.

Hail, Knox

When
June 22, 1:30 PM EST to 1:32 PM EST
Where
Knox County, 0.56 mi W of Glenwood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.030, -84.010

Amateur radio personnel reported thunderstorms produced penny-size hail northwest of Knoxville.

Thunderstorm Wind, Rhea

When
June 22, 1:30 PM EST to 1:40 PM EST
Where
Rhea County, Dayton
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.480, -85.020

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in the Dayton area and countywide.

Thunderstorm Wind, Polk

When
June 22, 1:40 PM EST to 1:45 PM EST
Where
Polk County, 1.13 mi E of Conasauga
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.000, -84.730

Utility company personnel reported few power lines downed by thunderstorm winds in Conasauga.

Hail, Knox

When
June 22, 1:45 PM EST to 1:47 PM EST
Where
Knox County, 0.56 mi W of Glenwood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.030, -84.010

Amateur radio personnel reported thunderstorms produced penny-size hail northwest of Knoxville.

Thunderstorm Wind, Roane

When
June 22, 1:50 PM EST to 1:52 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.930, -84.560

Law enforcement personnel reported one tree downed by thunderstorm winds in Harriman.

Thunderstorm Wind, Loudon

When
June 22, 2:10 PM EST to 2:20 PM EST
Where
Loudon County, Highland Park
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Law enforcement personnel reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Blount

When
June 22, 2:15 PM EST to 2:20 PM EST
Where
Blount County, 1.32 mi ESE of Clover Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.710, -84.030

Law enforcement personnel reported two trees downed by thunderstorm winds near Clover Hill.

Thunderstorm Wind, Meigs

When
June 22, 2:20 PM EST to 2:30 PM EST
Where
Meigs County, 0.56 mi E of Ten Mile
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.670, -84.670

Law enforcement personnel reported one tree downed by thunderstorm winds in Ten Mile.

Thunderstorm Wind, Monroe

When
June 22, 2:25 PM EST to 2:30 PM EST
Where
Monroe County, Sweetwater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.600, -84.470

Law enforcement personnel reported one tree downed by thunderstorm winds in Sweetwater.

Thunderstorm Wind, McMinn

When
June 22, 2:30 PM EST to 2:35 PM EST
Where
McMinn County, 1.49 mi NNE of Union Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.450, -84.690

Law enforcement personnel reported one tree downed by thunderstorm winds west of Athens.

Thunderstorm Wind, Monroe

When
June 22, 2:35 PM EST to 2:40 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Law enforcement personnel reported one tree downed by thunderstorm winds in Madisonville.

Thunderstorm Wind, Monroe

When
June 22, 2:50 PM EST to 2:55 PM EST
Where
Monroe County, 0.69 mi N of South Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.390, -84.270

Law enforcement personnel reported one tree downed by thunderstorm winds northeast of Tellico Plains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174131, 174133, 174135, 174136, 174137, 174139, 174140, 174141, 174143, 174144, 174145, 174147, 174148, 174149, 174150, 174151, 174152, 174153.